Alert archive / Wyoming / Red Flag Warnings in 2018

Red Flag Warning 9, NWS Riverton, WY

August 4, 20185 counties in Wyoming

NWS Riverton, WY issued this red flag warning at Aug 4, 2018, 1:47 AM MDT for 5 counties in Wyoming. It took effect at Aug 4, 2018, 12:00 PM MDT. It was in force for 33 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 4, 2018, 1:47 AM MDT (07:47 UTC)
In effect from
Aug 4, 2018, 12:00 PM MDT
Expired
Aug 5, 2018, 9:00 PM MDT
In force
33 hr
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Lincoln County, WY, Natrona County, WY, Sweetwater County, WY, Uinta County, WY

The radar

The Riverton/Lander radar (KRIW), 105 km from the middle of the area, began a volume at 07:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 4:35 PM MDTHAIL 0.887 S Casper, WYDIME TO NICKEL SIZE HAIL FELL AT THE BEAR TRAP FESTIVAL FOR AROUND 10 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 7.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2018-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 157 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2018-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
157 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
3784 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

615 
WWUS85 KRIW 040747
RFWRIW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Riverton WY
147 AM MDT Sat Aug 4 2018

WYZ277-279-042000-
/O.UPG.KRIW.FW.A.0003.180804T1800Z-180806T0300Z/
/O.NEW.KRIW.FW.W.0009.180804T1800Z-180806T0300Z/
Lincoln and Uinta Counties/Lower Elevations-
Sweetwater County/Rock Springs BLM/Flaming Gorge NRA-
147 AM MDT Sat Aug 4 2018

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT SUNDAY...

The National Weather Service in Riverton has issued a Red Flag
Warning, which is in effect from noon today to 9 PM MDT Sunday.
The Fire Weather Watch is no longer in effect.

* IMPACTS: Low Humidities and Strong Gusty Winds will create 
  erratic fire behavior and new fire starts. 

* AFFECTED AREA: 
  In Southwest WY...Fire Weather Zones 277 and 279.

* COUNTIES AFFECTED: 
  In Southwest WY...Sweetwater...Uinta.
  In West Central WY...Lincoln.

* WIND: West-Southwest 15 to 25 mph with gusts up to 35 mph.

* HUMIDITY: As low as 12 percent.

* TEMPERATURES: In the low to middle 80s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now....or will shortly. A combination of strong
winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

WYZ289-042000-
/O.UPG.KRIW.FW.A.0003.180804T1800Z-180805T0200Z/
/O.NEW.KRIW.FW.W.0009.180804T1800Z-180805T0300Z/
Granite/Green/Ferris/Rattlesnake Mountains-
147 AM MDT Sat Aug 4 2018

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING...

The National Weather Service in Riverton has issued a Red Flag
Warning, which is in effect from noon today to 9 PM MDT this
evening. The Fire Weather Watch is no longer in effect.

* IMPACTS: Low Humidities and Strong Gusty Winds will create 
  erratic fire behavior and new fire starts. 

* AFFECTED AREA: 
  In Central WY...Fire Weather Zone 289.

* COUNTIES AFFECTED: 
  In Central WY...Fremont...Natrona.
  In Southwest WY...Sweetwater.

* WIND: West 15 to 25 mph with gusts up to 35 mph.

* HUMIDITY: As low as 13 percent.

* TEMPERATURES: In the low to middle 80s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now....or will shortly. A combination of strong
winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://weather.gov/riverton
6 follow-up statements
759 
WWUS85 KRIW 041821
RFWRIW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Riverton WY
1221 PM MDT Sat Aug 4 2018

WYZ280-050300-
/O.EXA.KRIW.FW.W.0009.000000T0000Z-180805T0300Z/
Natrona County/Casper BLM-
1221 PM MDT Sat Aug 4 2018

...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR
ZONE 280...

The National Weather Service in Riverton has issued a Red Flag
Warning, which is in effect until 9 PM MDT this evening.

* IMPACTS: Low Humidities...Unseasonably Warm Temperatures...and 
  Strong Gusty Winds will create erratic fire behavior and new 
  fire starts. 

* AFFECTED AREA: 
  In Central WY...Fire Weather Zone 280.

* COUNTIES AFFECTED: 
  In Central WY...Natrona.

* WIND: Northwest 15 mph with gusts up to 28 mph.

* HUMIDITY: As low as 12 percent.

* TEMPERATURES: In the lower 80s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now....or will shortly. A combination of strong
winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

WYZ277-279-050300-
/O.CON.KRIW.FW.W.0009.000000T0000Z-180806T0300Z/
Lincoln and Uinta Counties/Lower Elevations-
Sweetwater County/Rock Springs BLM/Flaming Gorge NRA-
1221 PM MDT Sat Aug 4 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT SUNDAY
FOR ZONES 277 AND 279...

* IMPACTS: Low Humidities...Unseasonably Warm Temperatures...and 
  Strong Gusty Winds will create erratic fire behavior and new 
  fire starts. 

* AFFECTED AREA: 
  In Southwest WY...Fire Weather Zones 277 and 279.

* COUNTIES AFFECTED: 
  In Southwest WY...Sweetwater...Uinta.
  In West Central WY...Lincoln.

* WIND: Southwest 15 to 25 mph with gusts up to 35 mph.

* HUMIDITY: As low as 12 percent.

* TEMPERATURES: In the upper 60s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now....or will shortly. A combination of strong
winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

WYZ289-050300-
/O.CON.KRIW.FW.W.0009.000000T0000Z-180805T0300Z/
Granite/Green/Ferris/Rattlesnake Mountains-
1221 PM MDT Sat Aug 4 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING FOR ZONE 289...

* IMPACTS: Low Humidities...Unseasonably Warm Temperatures...and 
  Strong Gusty Winds will create erratic fire behavior and new 
  fire starts. 

* AFFECTED AREA: 
  In Central WY...Fire Weather Zone 289.

* COUNTIES AFFECTED: 
  In Central WY...Fremont...Natrona.
  In Southwest WY...Sweetwater.

* WIND: West 15 to 25 mph with gusts up to 35 mph.

* HUMIDITY: As low as 12 percent.

* TEMPERATURES: In the upper 70s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now....or will shortly. A combination of strong
winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://weather.gov/riverton
674 
WWUS85 KRIW 050237
RFWRIW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Riverton WY
837 PM MDT Sat Aug 4 2018

WYZ289-050345-
/O.EXP.KRIW.FW.W.0009.000000T0000Z-180805T0300Z/
Granite/Green/Ferris/Rattlesnake Mountains-
837 PM MDT Sat Aug 4 2018

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR ZONE
289...

The red flag warning for fire weather zone 289 covering parts of 
Natrona, Fremont and Sweetwater counties will be allowed to expire 
at 9 PM.

$$

WYZ280-050345-
/O.EXP.KRIW.FW.W.0009.000000T0000Z-180805T0300Z/
Natrona County/Casper BLM-
837 PM MDT Sat Aug 4 2018

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR ZONE
280...

The red flag warning for fire weather zone 280 covering much of
Natrona County will be allowed to expire at 9 PM.

$$

WYZ277-279-051445-
/O.CON.KRIW.FW.W.0009.000000T0000Z-180806T0300Z/
Lincoln and Uinta Counties/Lower Elevations-
Sweetwater County/Rock Springs BLM/Flaming Gorge NRA-
837 PM MDT Sat Aug 4 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT SUNDAY FOR
ZONES 277 AND 279...

* IMPACTS: Low humidities and strong gusty winds will create 
  erratic fire behavior. 

* AFFECTED AREA: 
  In Southwest WY...Fire Weather Zones 277 and 279.

* COUNTIES AFFECTED: 
  In Southwest WY...Sweetwater...Uinta.
  In West Central WY...Lincoln.

* WIND: Southwest 15 to 25 mph with gusts up to 35 mph.

* HUMIDITY: As low as 11 percent.

* TEMPERATURES: In the lower 80s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now....or will shortly. A combination of strong
winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://weather.gov/riverton
223 
WWUS85 KRIW 050744
RFWRIW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Riverton WY
144 AM MDT Sun Aug 5 2018

WYZ277-279-052200-
/O.CON.KRIW.FW.W.0009.000000T0000Z-180806T0300Z/
Lincoln and Uinta Counties/Lower Elevations-
Sweetwater County/Rock Springs BLM/Flaming Gorge NRA-
144 AM MDT Sun Aug 5 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING FOR ZONES 277 AND 279.

* IMPACTS: Low Humidities and Strong Gusty Winds will create 
  erratic fire behavior and new fire starts. 

* AFFECTED AREA: 
  In Southwest WY...Fire Weather Zones 277 and 279.

* COUNTIES AFFECTED: 
  In Southwest WY...Sweetwater...Uinta.
  In West Central WY...Lincoln.

* WIND: Southwest 15 to 25 mph with gusts up to 35 mph.

* HUMIDITY: As low as 11 percent.

* TEMPERATURES: In the lower 80s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now....or will shortly. A combination of strong
winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://weather.gov/riverton
266 
WWUS85 KRIW 050758 CCA
RFWRIW

URGENT - FIRE WEATHER MESSAGE...CORRECTED
National Weather Service Riverton WY
158 AM MDT Sun Aug 5 2018

WYZ277-279-052200-
/O.COR.KRIW.FW.W.0009.000000T0000Z-180806T0300Z/
Lincoln and Uinta Counties/Lower Elevations-
Sweetwater County/Rock Springs BLM/Flaming Gorge NRA-
158 AM MDT Sun Aug 5 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING FOR ZONES 277 AND 279...

* IMPACTS: Low Humidities and Strong Gusty Winds will create 
  erratic fire behavior and new fire starts. 

* AFFECTED AREA: 
  In Southwest WY...Fire Weather Zones 277 and 279.

* COUNTIES AFFECTED: 
  In Southwest WY...Sweetwater...Uinta.
  In West Central WY...Lincoln.

* WIND: Southwest 15 to 25 mph with gusts up to 35 mph.

* HUMIDITY: As low as 11 percent.

* TEMPERATURES: In the lower 80s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now....or will shortly. A combination of strong
winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://weather.gov/riverton
570 
WWUS85 KRIW 051904
RFWRIW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Riverton WY
104 PM MDT Sun Aug 5 2018

WYZ277-279-060300-
/O.CON.KRIW.FW.W.0009.000000T0000Z-180806T0300Z/
Lincoln and Uinta Counties/Lower Elevations-
Sweetwater County/Rock Springs BLM/Flaming Gorge NRA-
104 PM MDT Sun Aug 5 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING FOR ZONES 277 AND 279...

* IMPACTS: Low Humidities...Unseasonably Warm Temperatures...and 
  Strong Gusty Winds will create erratic fire behavior and new 
  fire starts. 

* AFFECTED AREA: 
  In Southwest WY...Fire Weather Zones 277 and 279.

* COUNTIES AFFECTED: 
  In Southwest WY...Sweetwater...Uinta.
  In West Central WY...Lincoln.

* WIND: West 15 to 25 mph with gusts up to 35 mph.

* HUMIDITY: As low as 15 percent.

* TEMPERATURES: In the mid 70s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now....or will shortly. A combination of strong
winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://weather.gov/riverton
928 
WWUS85 KRIW 060235
RFWRIW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Riverton WY
835 PM MDT Sun Aug 5 2018

WYZ277-279-060345-
/O.EXP.KRIW.FW.W.0009.000000T0000Z-180806T0300Z/
Lincoln and Uinta Counties/Lower Elevations-
Sweetwater County/Rock Springs BLM/Flaming Gorge NRA-
835 PM MDT Sun Aug 5 2018

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR FIRE
WEATHER ZONES 277 AND 279...

Winds are expected to decrease, and relative humidity is expected
to increase over the next few hours. Thus the red flag warning will
be allowed to expire at 9 PM.

$$

http://weather.gov/riverton

21

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this red flag warning went out at Aug 3, 10:56 PM MDT, 2 hours 51 minutes earlier.

Area forecast discussion, Aug 3, 10:56 PM MDT, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1056 PM MDT Fri Aug 3 2018

.SHORT TERM...This evening through Monday
Issued at 152 PM MDT Fri Aug 3 2018

Ahead of a Pacific low pressure trough,  southwest winds will
increase with warming temperatures and decreasing relative humidity.
The air mass will be unstable with sufficient moisture for afternoon
and evening showers and isolated thunderstorms through this evening
and again on Sunday. A cold front from Montana will move south
Saturday night bringing cooler temperatures and higher relative
humidity with a wind shift from the southwest to the northeast
down through southern Fremont and southern Natrona counties.
the south will remain Dry, hot and windy on Sunday before the cold
front moves south Sunday night. The colder air will bring a
decrease in convection, especially on Monday.

.LONG TERM...Monday night through Friday
Issued at 152 PM MDT Fri Aug 3 2018

A period of dry weather and very warm to hot temperatures is in
store across the region. Upper level ridge is expected to persist
and expand over the southwest U.S. during the period. Our area will
under a NW flow aloft which will become more northerly by next
Friday. Not a lot of weather disturbances indicated in the flow
pattern and most of them are fairly weak. Pretty much a dry forecast
for the region Mon through Fri. Isolated showers or storms over the
highest elevations of the Bighorn mountains Monday afternoon and
evening and again Wednesday late afternoon and evening. High
temperatures will be in the 80s Monday, then 80s to lower 90s Tue.
Highs in the mid 80s to mid 90s Wed and Thurs. Next Friday could be
the hottest day with upper 80s to upper 90s for highs.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1056 PM MDT Fri Aug 3 2018

VFR conditions will continue through the forecast at all TAF sites.
Will continue to keep in a mention of VCTS at KCOD between the 20Z-
02Z time frame. Winds will pick up by the 18Z-20Z time frame across
most of the TAF sites and will continue with this timing to continue
until winds relax somewhat by around 03Z Sunday.

&&

.FIRE WEATHER...
Issued AT 152 PM MDT Fri Aug 3 2018

...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING ZONE 277...
...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SATURDAY EVENING ZONE 289...
...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SUNDAY EVENING ZONES 277 AND 279...

Ahead of a Pacific low pressure trough,  southwest winds will
increase with warming temperatures and decreasing relative humidity.
The air mass will be unstable with sufficient moisture for afternoon
and evening showers and isolated thunderstorms through this evening
and again on Sunday. Winds will become gusty with relative humidity
below 15 percent and above normal temperatures in zones 277, 279 and
289.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Saturday afternoon through Sunday
evening for WYZ277-279.

Fire Weather Watch from Saturday afternoon through Saturday
evening for WYZ289.

&&

SHORT TERM...Baker
LONG TERM...Hulme
AVIATION...Troutman
FIRE WEATHER...Baker
Hazardous weather outlook, Aug 3, 2:07 AM MDT, 23 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
207 AM MDT Fri Aug 3 2018

WYZ001>020-022>030-041100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
207 AM MDT Fri Aug 3 2018

...Red Flag Warning in effect for Uinta and southern Lincoln
counties from 12pm to 9pm today...

...A Fire Weather Watch is in effect for Sweetwater, Uinta, and
Southern Lincoln counties Saturday and Sunday...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Scattered afternoon and evening thunderstorms. The main threat
will be gusty outflow winds of 50 to 55 mph possible. Warm
conditions and gusty winds will elevate fire weather conditions
across southern and western portions this afternoon and early
evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday and Sunday...Warm with gusty west wind will elevate fire
weather conditions across southern Wyoming during the afternoon
and early evening. Isolated to scattered afternoon and evening
thunderstorms across mainly northern Wyoming.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to report wind gusts past 45 mph. Thank you.

In the hours before

Special weather statement, Aug 3, 8:27 PM MDT, 5 hours 20 minutes before
Special Weather Statement
National Weather Service Riverton WY
827 PM MDT FRI AUG 3 2018

WYZ009-010-040300-
Northeast Johnson County-Bighorn Mountains Southeast-
827 PM MDT FRI AUG 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JOHNSON COUNTY UNTIL
900 PM MDT...

At 827 PM MDT, Doppler radar was tracking a strong thunderstorm near
Buffalo, moving east at 35 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Johnson County, including the following locations... Buffalo Johnson
County Airport and Johnson County Fairgrounds.

This includes the following highways...
 Interstate 25 between mile markers 290 and 299.
 Interstate 90 between mile markers 45 and 88.

LAT...LON 4423 10689 4452 10691 4456 10618 4417 10616
TIME...MOT...LOC 0227Z 264DEG 32KT 4439 10676

TL

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 8:27 PM MDTSpecial Weather StatementRIWJohnson33 min

Nearby

Red Flag Warnings in Wyoming, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.